Combining opioids with anti-anxiety medicines linked to greater risk of overdose
Taking opioids (strong prescription painkillers) together with benzodiazepines (widely used to treat anxiety and sleep problems) is associated with greater risk of opioid overdose, finds a study in The BMJ today.
The researchers say opioids should be prescribed cautiously among patients who are also taking benzodiazepines, and call for education programs that warn prescribers and patients about the risks of taking both medications concurrently.
In many countries, the increased use of prescription opioids and the resulting potential for addiction and overdose represent a growing public health concern.
Nearly 30% of fatal "opioid" overdoses in the US also involve benzodiazepines, raising the possibility that some of the increase in opioid related deaths might be caused by increases in their concurrent use with benzodiazepines over time.
So researchers based in California set out to identify trends in concurrent use of a benzodiazepine and an opioid - and to identify the impact of these trends on admissions to hospital and emergency room visits for opioid overdose.
Their study involved over 300,000 privately insured people aged 18-64 who were prescribed an opioid between 2001 and 2013. They found that 9% of opioid users also received a prescription for a benzodiazepine in 2001, increasing to 17% in 2013 (an 80% relative increase).
Several factors that could have affected the results, such as age, sex and presence of other disorders (comorbidities), were then taken into account.
Compared with opioid users who did not take benzodiazepines, concurrent use of both drugs was associated with a substantially higher risk of an emergency room visit or inpatient admission for opioid overdose. Results remained similar after further analyses were carried out.
This is an observational study, so no firm conclusions can be drawn about cause and effect. However, if this association is found to be causal, elimination of the concurrent use of benzodiazepines and opioids "could reduce the population risk of an emergency room visit or inpatient admission for opioid overdose by 15%," say the authors.
They suggest that opioids should be prescribed cautiously - even if only for a short term course - among patients who are also taking benzodiazepines. And that healthcare systems might also want to implement education programs that warn prescribers and patients about the risks of taking benzodiazepines and opioids concurrently.
In a linked editorial, researchers warn that while concern about concurrent use of opioids and benzodiazepines has led to warnings and guidelines, they are unlikely to change clinical behaviour, at least not quickly.
They point out that, unless systems are set up to push information to providers, "busy clinicians will struggle to keep up with their patients' use of different prescriptions."
And they suggest that "a multi-pronged effort from both regulators and experts writing clinical guidelines, along with extensive expansion in warnings about the hazards of drug-drug interactions, are essential to reduce low value, potentially dangerous care."
Editorial: The growing problem of co-treatment with opioids and benzodiazepines, The BMJ, www.bmj.com/content/356/bmj.j1224